Wart remover poisoning
Wart removers are medicines used to get rid of warts. Warts are small growths on the skin that are caused by a virus. They are usually painless. Wart remover poisoning occurs when someone swallows or applies more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. Do NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, your local poison center can be reached directly by calling the national, toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
The poisonous ingredients include:
- Other acids
Ingredients in wart remover medicines that can be poisonous are found in many products, such as:
- Clear Away
- Clear Away Plantar
- Compound W
- DuoFilm patch
- DuoPlant for Feet
- Wart-Off Freeze
- Off-Ezy Wart Remover
- Salactic Film
- Wart Remover
Other products may also contain salicylates and other acids.
Below are symptoms of wart remover poisoning in different parts of the body.
AIRWAYS AND LUNGS
- No breathing
- Rapid breathing
- Shallow breathing
- Fluid in the lungs
EYES, EARS, NOSE, AND THROAT
- Eye irritation
- Loss of vision
- Ringing in the ears (tinnitus)
- Throat burning and swelling
- Kidney failure
- Convulsions (seizures)
- Rash (usually an allergic reaction)
- Mild burn (from very high amounts on the skin)
STOMACH AND INTESTINES
- Loss of appetite
- Nausea and vomiting, possibly with blood
Seek medical help right away. Do NOT make a person throw up unless poison control or a health care provider tells you to do so. Flush the eyes with water and remove any medicine that remains on the skin.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the product (ingredients and strength, if known)
- The time it was swallowed
- The amount swallowed
Your local poison center can be reached directly by calling the national, toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. If the medicine was swallowed, the person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen, tube through the mouth into the lungs, and breathing machine (ventilator)
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Intravenous (IV) fluids through a vein
- Medicine to reverse the effects of the poison (antidote) and treat symptoms
Kidney dialysis (machine) may be needed if serious kidney damage has occurred.
If the poisoning is from skin exposure, the person may receive:
- Washing (irrigation) of the skin, perhaps every few hours for several days
- Antibiotic ointment (after skin irrigation)
- Surgery to remove burned skin (debridement)
If the poisoning is from eye exposure, the person may receive:
- Eye irrigation (washing)
- Application of eyedrops
Vomiting of blood is a sign of bleeding in the stomach or intestines. A procedure called an endoscopy may be needed to stop the bleeding. In an endoscopy, a tube is placed through the mouth into the stomach and upper intestine.
How well a person does depends on how much poison entered the blood and how quickly treatment was received. People can recover if the effect of the poison can be stopped. Kidney damage can be permanent.
Aronson JK. Salicylates, topical. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:293.
Hatten BW. Aspirin and nonsteroidal agents. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 144.
Last reviewed on: 6/24/2019
Reviewed by: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.